Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 101, NWS Topeka, KS

June 11, 2015Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2015, 8:25 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 8:25 PM CDT (01:25 UTC)
Expired
Jun 11, 2015, 8:51 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS53 KTOP 120125
SVRTOP
KSC085-087-120200-
/O.NEW.KTOP.SV.W.0101.150612T0125Z-150612T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 900 PM CDT

* AT 823 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAYETTA...
  AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  HOLTON AND DENISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3942 9543 3928 9578 3942 9589 3960 9556
      3943 9556 3943 9544
TIME...MOT...LOC 0125Z 231DEG 20KT 3938 9576

HAIL...0.88IN
WIND...70MPH

$$
2 follow-up statements
192 
WWUS53 KTOP 120140
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT THU JUN 11 2015

KSC085-087-120200-
/O.CON.KTOP.SV.W.0101.000000T0000Z-150612T0200Z/
JEFFERSON-JACKSON-
840 PM CDT THU JUN 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
JACKSON AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 900 PM CDT...

AT 837 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST NORTH OF 
MAYETTA...AND MOVING NORTHEAST AT 20 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
HOLTON AND DENISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS ALSO PRODUCING HEAVY RAINFALL. 

&&

LAT...LON 3942 9543 3930 9574 3942 9582 3960 9556
      3943 9556 3943 9544
TIME...MOT...LOC 0139Z 245DEG 16KT 3939 9570

HAIL...0.88IN
WIND...70MPH

$$
325 
WWUS53 KTOP 120151
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT THU JUN 11 2015

KSC085-087-120201-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-150612T0200Z/
JEFFERSON-JACKSON-
851 PM CDT THU JUN 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON AND
NORTHWESTERN JEFFERSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. 

LAT...LON 3942 9543 3930 9574 3942 9582 3960 9556
      3943 9556 3943 9544
TIME...MOT...LOC 0151Z 256DEG 16KT 3941 9562

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:26 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 11, 6:26 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT Thu Jun 11 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Friday)
Issued at 305 PM CDT THU JUN 11 2015

Latest surface analysis at 19Z had a frontal boundary from near CNK
to near LBL. Warm front and surface low was located in southern
Nebraska and northern Missouri. Latest mesoanalysis shows 700 mb
temperatures around 11C over most of the cwa. MLCAPE ranges from
1500-2500 J/kg this afternoon with effective shear of 25 to 35 kts.
Convergence along the front will continue through the late afternoon
and evening hours. There is a mid level wave moving across Nebraska
which will aid in scattered thunderstorm development this afternoon
and evening. Short range high resolution models show scattered
thunderstorms developing over the next few hours along the front as
it moves across the cwa. Low level jet tonight will be parallel to
the front tonight with the theta advection northeast into Missouri
and Iowa. Potential for locally heavy rainfall is still there with
precipitable water values ranging from 1.5 to 1.8 inches. Lows
tonight will fall into the 50s in the north central to the upper 60s
southeast of I-35.

Friday, the Front looks to focus across southern Kansas and then
move slightly northward to near Burlington and Garnett in the
afternoon hours. Showers and thunderstorms will focus along the
boundary in the morning hours and move east northeast from south
central Kansas. Focus for locally heavy rainfall shifts a bit south
in the afternoon into southern Kansas and Oklahoma. MUCAPE increases
to around 800-1000 J/kg across east central Kansas in the afternoon
hours, but shear is weak to marginal. Upper trough moving east will
increase the upward vertical motion for showers and thunderstorms to
develop along the frontal boundary in the afternoon. Highs behind
the front will range from the lower to middle 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM CDT THU JUN 11 2015

Friday Night through Sunday, A southern stream longer wave upper
level trough across the southwestern US and northern Mexico will
continue through the period. A surface warm front will surge
northward across the CWA Friday night with plenty of deep gulf
moisture moving north. The southern stream jet looks fairly weak,
under 30 KTS of mid level flow. However, minor disturbances ejecting
northeast across the southern and central plains, with a weak CAP in
place, will provide sufficient ascent for periods of showers and
thunderstorms through the period. The most likely dry periods will
be during the late morning and early afternoon hours. The primary
hazard will be heavy rainfall. It will be difficult to determine
where the highest rainfall amounts will occur with deep moist
convection, but areas along and south of I-70 could see up to 2
inches of rainfall through the period. Highs will range from the
upper 70s to lower 80s. If we see a bit more insolation, then Highs
may reach the mid 80s on Sunday. Overnight lows will be in the 60s.

Chances for precipitation remain throughout the rest of the period
from Sunday night to Thursday. As one upper level trough moves out
of the area Sunday evening, another upper level, positively-tilted
trough stays stagnant over the southern Great Plains at least
through Tuesday. At the surface, a NE to SW boundary sets up which
would provide the lift for any storms on these days. Models begin
to vary greatly by Wednesday and Thursday with the ECMWF expanding
an upper-level high over the SE CONUS into Texas, causing more
zonal flow over the Central Plains. The GFS does not expand this
high allowing for the shortwave trough to remain over the southern
plains these days bringing better chances for precipitation.
Overall, the severe threat looks low for the period with weak
instability and shear present almost all days. There could be
periods of heavy rainfall which would enhance the potential for
flooding over the already saturated area. Cloud cover will
dominate the period and temperatures will stay pretty consistent
with highs in the mid-80s and lows in the upper-60s.

&&

.AVIATION...(For the 00Z TAFs through 00Z Friday Evening)
Issued at 622 PM CDT THU JUN 11 2015

Forecast concerns are initially timing of potential convection at
TOP/FOE and associated wind shift. Wind has shifted at MHK
although they have an outflow headed toward terminal over the next
hour. Lower MVFR/IFR cigs then come in behind the front in the
cooler air, timed at MHK at 02z and TOP/FOE around 04Z. Precip
redevelops later tomorrow morning but more likely in the form of
showers or drizzle, and not confident it will hit terminals and
will hold as VCSH at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Gargan/Heller
AVIATION...67
Hazardous weather outlook, Jun 11, 3:38 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT THU JUN 11 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-122045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT IN THE LATE AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE...MAINLY BETWEEN 5 PM AND 10 PM. THE PRIMARY HAZARDS WITH
ANY SEVERE STORMS WILL BE LOCALLY DAMAGING WIND AND LARGE HAIL.
FLASH FLOODING WILL ALSO BE POSSIBLE...PARTICULARLY WHERE MULTIPLE
STORMS CAN MOVE OVER THE SAME LOCATIONS.

FLOODING ALONG STREAMS IS FORECAST ACROSS THE PARTS OF NORTH
CENTRAL AND NORTHEAST KANSAS THROUGH TONIGHT. SEE THE LATEST FLOOD
PRODUCTS FOR DETAILS.

FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO
PERSIST UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY AS
A SERIES OF DISTURBANCES MOVES THROUGH THE OUTLOOK AREA.
CERTAINTY IN SEVERE STORMS DEVELOPING AT ANY PARTICULAR TIME IS
LOW AS THESE SYSTEMS ARE FAIRLY WEAK GIVEN THE DECENT AMOUNT OF
INSTABILITY IN PLACE. MAIN HAZARD WILL BE THE BRIEF HEAVY
RAINFALL...LEADING TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY IN NORTHERN KANSAS BETWEEN 4 PM AND 10 PM.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER
THAN AN INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 11, 7:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     3 NNE DWIGHT            38.88N 96.57W
06/11/2015  E60 MPH          GEARY              KS   TRAINED SPOTTER

&&

EH
Local storm report, Jun 11, 7:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     HOYT                    39.25N 95.71W
06/11/2015  E65 MPH          JACKSON            KS   EMERGENCY MNGR

&&

KC
Local storm report, Jun 11, 7:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     2 SE HOYT               39.22N 95.67W
06/11/2015  E60 MPH          JACKSON            KS   TRAINED SPOTTER

&&

EH
Local storm report, Jun 11, 7:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     3 NNE DWIGHT            38.88N 96.57W
06/11/2015  E60.00 MPH       GEARY              KS   TRAINED SPOTTER

&&

EH
Local storm report, Jun 11, 7:57 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     4 ESE MAYETTA           39.31N 95.66W
06/11/2015  E70 MPH          JACKSON            KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS

&&

HENNECKE
Special weather statement, Jun 11, 8:01 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT THU JUN 11 2015

KSZ022-038-120145-
RILEY-WABAUNSEE-
801 PM CDT THU JUN 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND NORTHERN
WABAUNSEE COUNTIES...

THROUGH 845 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF SOUTHEASTERN RILEY AND NORTHERN WABAUNSEE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALMA...MCFARLAND
AND PAXICO.

MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 319 AND 341 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3899 9643 3913 9648 3919 9609 3919 9608
      3916 9605 3916 9606 3916 9609 3915 9609
      3914 9605 3904 9603
TIME...MOT...LOC 0101Z 258DEG 23KT 3906 9642

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:05 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee25 min
Jun 11, 7:10 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee35 min
Jun 11, 7:21 PM CDTTornado WarningTOPBrown8 min
Jun 11, 7:38 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee30 min
Jun 11, 8:01 PM CDTSpecial Weather StatementTOPWabaunsee44 min
Jun 11, 10:46 PM CDTSpecial Weather StatementTOPJackson29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.